Michigan, 2008

Flood in Michigan, December 27, 2008

December 27, 2008 · NWS GRR · 1 event in 1 county or zone

Most of southwestern lower Michigan had a substantial snowpack on the ground on Christmas Day. Most if not all of that snowpack melted as a result of warm temperatures, high winds and rain after Christmas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3.6 million
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

Most of southwestern lower Michigan had a substantial snowpack on the ground on Christmas Day. Most if not all of that snowpack melted as a result of warm temperatures, high winds and rain after Christmas. Several locations received an inch and a half to two inches of rainfall, all of which fell in only a twenty four hour time period. The flooding caused well over three million dollars worth of damage across Ottawa county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Dec 27, 11:03 AM EST, 1 hour 34 minutes earlier.

Area forecast discussion, Dec 27, 11:03 AM EST, 1 hour 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1103 AM EST SAT DEC 27 2008

LATEST UPDATE...SHORT TERM HYDROLOGY...

.SYNOPSIS...(434 AM EST SAT DEC 27 2008)
WILD WEATHER WILL BE EXPERIENCED ACROSS SOUTHWEST LOWER MICHIGAN
OVER THE NEXT 36 HOURS.  IT WILL REMAIN VERY FOGGY WITH LOW
VISIBILITIES THROUGH THE DAY TODAY AND TONIGHT.  VISIBILITIES WILL
BE NEAR ZERO AT TIMES.  NEAR RECORD TEMPERATURES WILL BE SEEN ACROSS
MUCH OF THE REGION.  ALONG WITH THE WARM AIR WILL COME STEADY...AND
SOMETIMES HEAVY RAINFALL...THIS AFTERNOON AND EARLY TONIGHT AS A
STRONG COLD FRONT COMES THROUGH.  ONE TO TWO INCHES OF RAIN WILL BE
POSSIBLE BY MIDNIGHT TONIGHT.  WITH THIS RAIN AND THE EXCESSIVE SNOW
MELT THERE WILL BE THE POTENTIAL FOR SIGNIFICANT FLOODING ACROSS
FLOOD PRONE AREAS INTO TONIGHT.  AS THE FRONT MOVES ACROSS THE STATE
OVERNIGHT WINDS WILL INCREASE TO AS HIGH AS 50 MPH.  THESE WINDS
WILL CONTINUE ON SUNDAY AND USHER IN A RETURN TO COLDER TEMPERATURES.

&&

.SHORT TERM...(1103 AM EST SAT DEC 27 2008)
(TODAY THROUGH MONDAY)

LITTLE CHANGE TO THE FORECAST WAS NEEDED AS NEW MODEL INFO COMES IN.
REGIONAL RADAR STILL SHOWING SHOWERS AND THUNDERSTORMS MOVING
NORTHEAST FROM THE MID MISSISSIPPI VALLEY. THIS RAIN COUPLED WITH
THE SNOW MELT WILL LEAD TO AREAL FLOODING.

DENSE FOG WILL CONTINUE TODAY ACROSS MOST OF THE CWA. THE EXCEPTION
MAY BE THE FAR SOUTH CENTRAL CWA WHERE THE SNOW HAS MELTED. AS A
RESULT...VSBYS ARE OVER 3 MILES THERE. ELSEWHERE...OBS AND SPOTTER
REPORTS INDICATED VSBYS AOB 1/4 SM FG. WE/LL CONTINUE THE DENSE FOG
ADVISORY INTO TONIGHT.

AS THE FRONT COMES IN AFTER MIDNIGHT TONIGHT THE WINDS WILL PICK UP
ON THE HEELS OF THE CAA.  FORECAST SOUNDINGS SHOW 50-55 KNOTS OF
WIND AT 2-3K FEET.  THIS SHOULD LEAD TO MUCH OF THE CWA SEEING WINDS
GUSTS TO 45 MPH...WITH A FEW 50 MPH GUSTS EXPECTED ACROSS THE LAKE
SHORE COUNTIES.  ITS NOT OUT OF THE QUESTION THAT WE MAY NEED TO
UPGRADE TO A HIGH WIND WARNING FOR THE LAKE SHORE COUNTIES...BUT AT
THIS POINT WE WILL ISSUE A WIND ADVISORY FOR THE ENTIRE CWA TO GIVE
A HEADS UP.

COLDER AIR POURS IN BEHIND THE FRONT LATE TONIGHT INTO SUNDAY.  H8
TEMPS ARE SHOWN TO DROP SOME 20 DEGREES CELSIUS BETWEEN 06Z SUN AND
12Z SUN.  THIS WILL BE A QUICK SHOT OF COLD AIR AND I BELIEVE THE
LAKE EFFECT WILL BE MINIMAL WITH SUCH STRONG WINDS CONTINUING INTO
SUNDAY.  SOME AREAS ACROSS THE NW CWA MAY PICK UP AN INCH OR SO.
ANY SNOW THAT DOES ACCUMULATE WILL BE BLOWING AND DRIFTING.

&&

.LONG TERM...(434 AM EST SAT DEC 27 2008)
(MONDAY NIGHT THROUGH FRIDAY)
DID NOT MAKE MUCH IN THE WAY OF CHANGES TO THE GOING LONG TERM
FORECAST. A COUPLE OF VERY QUICK MOVING SYSTEMS SLIDE THROUGH THE
AREA IN THE MONDAY NIGHT THROUGH WEDNESDAY TIME FRAME. THE FLOW IS
ZONAL...AND THE SYSTEMS MAINLY TRAVERSE THE NORTHERN GREAT LAKES.
THERE MAY BE SOME LAKE EFFECT BY MID WEEK...AS 850MB TEMPS FALL TO
AROUND -10 C.  NOT LOOKING FOR ANYTHING TOO SIGNIFICANT IN THIS TIME
FRAME.

LATE IN THE WEEK...THERE IS A MORE SIGNIFICANT SYSTEM TRYING TO TAKE
SHAPE...BUT THERE ARE GREAT MODEL INCONSISTENCIES (BETWEEN THE GFS
AND THE EURO). THE EURO IS MUCH COLDER...WHILE THE GFS TAKES A
STRONGER LOW THROUGH THE SOUTHERN GREAT LAKES WRAPPING IN GULF
MOISTURE. LEFT THE SNOW IN THE GRIDS AT THIS POINT (THURS NIGHT INTO
FRIDAY).

OVERALL...THE PERIOD LOOKS FAIRLY CLOSE TO NORMALS IN TERMS OF
TEMPERATURES. THE MOST SIGNIFICANT SYSTEM IN THE LONG TERM IS AT THE
END OF THE WORK WEEK...AND THERE ARE BIG DISCREPANCIES REGARDING
IT.

&&

.MARINE...(434 AM EST SAT DEC 27 2008)
WAVES HAZARDOUS TO SMALL CRAFT WILL CONTINUE TODAY INTO TONIGHT.
EVEN STRONGER WINDS MOVE IN BEHIND THE DEPARTING COLD FRONT LATE
TONIGHT AND HAVE HOISTED A GALE WARNING STARTING AT 11 PM AND
RUNNING THROUGH SUNDAY.  FOG WILL ALSO BE A PROBLEM INTO TONIGHT.
THUNDER IS POSSIBLE TODAY AND EARLY TONIGHT.

&&

.AVIATION...(657 AM EST SAT DEC 27 2008)
FOG HAS TRIED TO IMPROVE SLIGHTLY HERE IN THE LATE NIGHT...BUT NOT
EXPECTING ANY LONG TERM MAJOR IMPROVEMENTS TO THE CEILINGS OR
VISIBILITIES. SETUP REMAINS THE SAME...WHERE A WARM AND MOIST FLOW
CONTINUES TO RIDE OVER A COLD GROUND/MELTING SNOWPACK. THIS SHOULD
LEAD TO CONTINUED LOW CEILINGS AND VISIBILITIES....RIGHT INTO
TONIGHT. THUNDERSTORMS REMAIN A POSSIBILITY AS WELL RIGHT INTO
TONIGHT AS SOUTHWEST LOWER MICHIGAN WILL REMAIN IN A REGIME OF
INSTABILITY AND MOISTURE PUMPING INTO THE AREA FROM THE SOUTH. WINDS
WILL RAMP UP QUITE A BIT TONIGHT...OUT OF THE SOUTHWEST...WITH
SUSTAINED WINDS OF 20-30 KNOTS AND GUSTS OF 35-40 KNOTS.

&&

.HYDROLOGY...(1103 AM EST SAT DEC 27 2008)
WE REPLACED THE FLOOD WATCH WITH A FLOOD WARNING. CALLS TO AREA LAW
ENFORCEMENT INDICATE WATER OVER SOME ROADS AND RIVERS AT BANKFUL.
REGIONAL RADARS SHOW MORE SHOWERS AND THUNDERSTORMS MOVING TOWARD
LOWER MICHIGAN. ADDITIONAL RAINFALL WILL LEAD TO FLOODING ACROSS
SOUTHWEST LOWER MICHIGAN.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
LM...SMALL CRAFT ADVISORY INTO TONIGHT. GALE WARNING FROM 11 PM
TONIGHT THROUGH SUNDAY.
DENSE FOG ADVISORY FOR ALL NSH ZONES UNTIL 5 AM SUNDAY.
MI...DENSE FOG ADVISORY ALL COUNTIES THROUGH LATE TONIGHT.
WIND ADVISORY ENTIRE FORECAST AREA 11 PM TONIGHT THROUGH SUNDAY.

&&

SYNOPSIS:     JK
SHORT TERM:   JK 93
LONG TERM:    DUKE
MARINE:       JK
AVIATION:     DUKE
HYDROLOGY:    93
Hazardous weather outlook, Dec 27, 11:01 AM EST, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1101 AM EST SAT DEC 27 2008

MIZ037>040-043>046-050>052-056>059-064>067-071>074-281100-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
1101 AM EST SAT DEC 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

FLOODING WILL BE A CONCERN TONIGHT AS SHOWERS CONTINUE ACROSS AREAS
THAT SEEN SUBSTANTIAL SNOW PACK MELTING. AN ADDITIONAL QUARTER TO
ONE HALF IN OF RAIN WILL BE POSSIBLE MAINLY EARLY TONIGHT. THE
ADDED RAINFALL WITH THE MELTING SNOW WILL CONTINUE TO LEAD TO LOCAL
PONDING OF WATER ON AREA ROADS AS STORM DRAINS MAY BE CLOGGED
WITH SNOW AND ICE. LOCAL SMALL CREEKS AND RIVERS MAY ALSO COME OUT
OF THEIR BANKS.

AREAS OF FOG WILL CONTINUE INTO THE WEE HOURS OF SUNDAY MORNING AND
THEN DIMINISH.  FOG WILL LIMIT VISIBILITY TO BELOW THREE QUARTERS OF
A MILE AT TIMES.

WINDS WILL INCREASE DRAMATICALLY LATE TONIGHT INTO SUNDAY. SOUTHWEST
TO WEST WINDS WILL INCREASE INTO THE 25 TO 35 MPH RANGE WITH GUSTS
IN EXCESS OF 45 MPH. GUSTS AROUND 50 MPH WILL BE POSSIBLE ALONG THE
LAKE MICHIGAN COAST.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HIGH WINDS WILL CONTINUE ON SUNDAY...BEFORE TAPERING OFF BY LATE
AFTERNOON.

MUCH COLD AIR WILL ARRIVE SUNDAY MORNING LEADING TO A QUICK FREEZE
UP OF STANDING WATER.  ROADWAYS COULD ALSO FREEZE.  LIGHT SNOW IS
EXPECTED BY EARLY SUNDAY MORNING.  ONE TO TWO INCHES OF SNOW WILL BE
POSSIBLE INTO SUNDAY AFTERNOON MAINLY ALONG AND WEST OF U.S. 131.
SIGNIFICANT BLOWING AND DRIFTING SNOW CAN ALSO BE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

LMZ844>849-281100-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
1101 AM EST SAT DEC 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TONIGHT

WINDS WILL REACH GALE FORCE LATE TONIGHT WHICH WILL BUILD WAVES TO
AROUND 10 FEET.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

HIGH WINDS AND WAVES WILL CONTINUE ON LAKE MICHIGAN SUNDAY MAKING
BOATING HAZARDOUS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

JK

In the hours before

Local storm report, Dec 27, 8:23 AM EST, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
823 AM EST SAT DEC 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0822 AM     HEAVY RAIN       3 E GRAND JUNCTION      42.40N 86.01W
12/27/2008  M0.95 INCH       VAN BUREN          MI   TRAINED SPOTTER

            24 HOUR RAINFALL ENDING AT 820 AM.

&&

MKALEMBK
Local storm report, Dec 27, 9:08 AM EST, 3 hours 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
908 AM EST SAT DEC 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0908 AM     HEAVY RAIN       DORR                    42.73N 85.72W
12/27/2008  M0.53 INCH       ALLEGAN            MI   TRAINED SPOTTER

            RAINFALL FROM 6 AM TO 9 AM. SPOTTERS BASEMENT IS FLOODED.

&&

MKALEMBK
Local storm report, Dec 27, 9:12 AM EST, 3 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
912 AM EST SAT DEC 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0911 AM     HEAVY RAIN       8 E GRANT               43.33N 85.65W
12/27/2008  M0.80 INCH       NEWAYGO            MI   TRAINED SPOTTER

            24 HOUR RAINFALL ENDING AT 9 AM. SNOW DEPTH FELL FROM 22
            INCHES FRIDAY MORNING TO 16 INCHES AT 9 AM.

&&

MKALEMBK
Local storm report, Dec 27, 10:41 AM EST, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1041 AM EST SAT DEC 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1033 AM     HEAVY RAIN       2 NW SOUTH GULL LAKE    42.41N 85.43W
12/27/2008  M0.85 INCH       KALAMAZOO          MI   TRAINED SPOTTER

            24 HOUR RAINFALL ENDING AT 1030 AM.

1039 AM     FLOOD            2 NW SOUTH GULL LAKE    42.41N 85.42W
12/27/2008                   KALAMAZOO          MI   TRAINED SPOTTER

            KALAMAZOO RIVER AT THE D AVENUE BRIDGE IS AT BANKFUL.

&&

MKALEMBK
Local storm report, Dec 27, 11:33 AM EST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1133 AM EST SAT DEC 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1132 AM     HEAVY RAIN       1 NE WAYLAND            42.68N 85.63W
12/27/2008  M1.00 INCH       ALLEGAN            MI   TRAINED SPOTTER

            24 HOUR RAINFALL TOTAL ENDING AT 1130 AM.

&&

MKALEMBK
Local storm report, Dec 27, 11:43 AM EST, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1143 AM EST SAT DEC 27 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1142 AM     HEAVY RAIN       2 NE BYRON CENTER       42.83N 85.69W
12/27/2008  M0.95 INCH       KENT               MI   TRAINED SPOTTER

            24 HOUR RAINFALL ENDING AT 1135 AM.

&&

MKALEMBK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Ottawa

When
December 27, 12:37 PM EST to 8:25 PM EST
Where
Ottawa County, 1.38 mi S of Crisp to 0.51 mi SE of Grand Haven
Cause
Ice Jam
Property damage
$3.6 million
Reported by
Emergency Manager
Coordinates
42.860, -86.080

Flooding across portions of Ottawa county was a result of the combination of heavy rain and melting of a significant snowpack across the area. There were up to 80 road closures and significant flooding of numerous intersections. At one time a section of US-31 was closed. Water up to four feet deep across some roads floated several cars.

The road shoulder and pavement was washed out on several roads in Jamestown, Hudsonville and Conklin. Roads in several subdivisions across Ottawa county were submerged under two to three feet of water and there were reports of first floors of some homes being flooded.

Severe flooding also occurred in the village of Spring Lake, city of Grand Haven and across Spring Lake and Robinson Townships as the result of back water from an ice jam on the Grand River in Grand Haven.

A damage assessment conducted by Ottawa county revealed that a total of $270,500 worth of damage occurred to public infrastructure, with a total of $3,292,400 worth of damage to private property. As a result of the widespread flooding, a local state of emergency was declared in Ottawa county.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, December 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 143329.